Format

Send to

Choose Destination
Arch Intern Med. 1989 Nov;149(11):2486-92.

Metoclopramide-induced movement disorders. Clinical findings with a review of the literature.

Author information

1
Department of Family Medicine, Baylor College of Medicine, Houston, Tex. 77030.

Abstract

Metoclopramide, a dopamine-2 receptor antagonist used for various gastrointestinal disorders, may cause or exacerbate a variety of extrapyramidal movement disorders. To draw attention to the frequent occurrence of metoclopramide-induced movement disorders, we identified and studied 16 patients who had been exposed to this neuroleptic. The average age at onset was 63 years (range, 24 to 85 years), and women outnumbered men 3 to 1. Tardive dyskinesia was the most common movement disorder (n = 10 [63%]). Five patients had metoclopramide-induced parkinsonism, 1 patient had tardive dystonia, and 1 patient had akathisia. The average duration of exposure prior to onset of movement disorders was 12 months (range, 1 day to 4 years). Therapy was continued for an average of 6 months (range, 1 day to 2 years) after the onset of symptoms, reflecting clinical nonrecognition of the movement disorder and its relationship to metoclopramide. To prevent persistent and disabling movement disorders, long-term use of metoclopramide should be avoided, and patients should be carefully observed for potential neurologic reactions.

PMID:
2684075
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center